Thunderstorm Wind, Atchison
- When
- May 6, 10:45 PM CST
- Where
- Atchison County, 2.1 mi W of Linden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -95.570
An isolated severe thunderstorm with high winds, was observed on May 6, 2008, in Atchison county Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm with high winds, was observed on May 6, 2008, in Atchison county Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 6:13 PM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 713 PM CDT TUE MAY 6 2008 .DISCUSSION... MAKING SOME SIGNIFICANT ADJUSTMENTS TO WEATHER/POP FORECAST FOR THIS EVENING. AIRMASS RATHER STABLE AND WILL REMAIN SO UNTIL UPSTREAM MCSS ARRIVE. WILL REMOVE POPS FOR THIS EVENING EXCEPT OVER THE FAR WESTERN CWA BUT PUSH THOSE POPS TOWARDS MIDNIGHT. 12Z/18Z MODELS WERE WORTHLESS WITH THE KS CONVECTION AND THIS ACTIVITY CONTINUES TO HEAD EAST AS STEERING FLOW IS BASICALLY WEST TO EAST. THE CENTRAL KS MCS PROJECTS TO ENTER THE FAR SOUTHWEST CWA AROUND 06Z...AND ABOUT 05Z FOR THE NORTHWEST CORNER OF MO AS THE CENTRAL NEB PORTION OF THE LINEAR MCS ARRIVES. OTHERWISE...MINOR CHANGES MADE TO THE FORECAST AFTER 06Z. MJ && .PREV DISCUSSION... /416 PM CDT TUE MAY 6 2008/ MAIN CONCERN CONTINUES TO BE THE THREAT AND INTENSITY OF CONVECTION THROUGH WEDNESDAY NIGHT. IN THE SHORT TERM...MCV MOVING ACROSS SRN MO TRIGGERING A FEW SHOWERS FOR THE SERN CWA THIS AFTN. ACTIVITY TO MOVE SE OUT OF THE CWA THIS EVENING. NEXT CONCERN IS THE SHORTWAVE ENTERING THE DAKOTAS THIS AFTN. SHORTWAVE WILL PASS TO THE NORTH OF THE CWA TONIGHT...BUT WILL AID IN THE DEVELOPMENT OF A CONVECTIVE SYSTEM IN NEBRASKA LATE THIS AFTN AND THIS EVE. THUNDERSTORMS WERE DEVELOPING NR A SFC BOUNDARY IN EXTREME NRN NEBRASKA...IN AN AREA WITH STEEP MID LVL LAPSE RATES. LATEST NAM/GFS SUGGEST THAT THE CONVECTION WILL FORM INTO MCS TONIGHT AS IT SAGS SOUTHEAST TONIGHT...AIDING BY A STRENGTHENING LLJ. ALTHOUGH SFC MOISTURE WILL REMAIN RATHER SOMEWHAT LIMITED...MODERATE TO STG H8 THETAE ADVECTION SHOULD MAINTAIN THE COMPLEX MUCH OF THE NIGHT. CORFIDI VECTORS SUGGEST THAT THE CONVECTIVE SYSTEM SHOULD ENTER NWRN MO AFT MIDNIGHT...BUT THE QUALITY OF INSTABILITY AND H8 MOISTURE TRANSPORT...SUFFICIENT FOR SVR...IS STILL SOMEWHAT IN QUESTION. EFFECTIVE SHEAR WILL SUPPORT SEVERE CONVECTION WITH ELEVATED INSTABILITY A LITTLE ABOVE A 1000 J/KG AS PER THE NAM. GFS LOOKS TOO BULLISH WITH ITS H8 MOISTURE RETURN GIVEN MORNING RAOB DATA...THEREFORE LOOKING A LITTLE TOO BULLISH WITH ITS ELEVATED INSTABILITY. THE GREATEST THREAT OF SEVERE WILL BE THE FAR NORTHWEST CORNER AFT MIDNIGHT...BUT AS THE MCS TRACKS TO ALONG THE I-35 CORRIDOR NEAR DAYBREAK...THE LLJ WILL WEAKEN AND VEER...THUS LIMITING THE THREAT OF SVR. THE PRIMARY SEVERE WEATHER THREAT TONIGHT WILL BE LARGE HAIL WITH DAMAGING WINDS A SECONDARY CONCERN. IN ADDITION...RAINFALL AMOUNTS FOR THE NWRN GRIDS MAY EXCEED ON INCH. FFG GUIDANCE VALUES ARE ABOVE TWO INCHES...THEREFORE PLAN NO WATCH. THE MCS WILL DECAY AS IT MOVES SOUTHEAST ON WEDNESDAY WITH AN OUTFLOW BOUNDARY/WK CDFNT TO PASS THROUGH THE CWA DURING THE DAY. THE BOUNDARY WILL BECOME STATIONARY ACROSS SRN MO BY LATE AFTN...IN ADVANCE OF PRES FALLS ASSOCIATED WITH THE UPPER LEVEL LOW MOVING INTO OKLAHOMA. THE LOCATION OF THIS BOUNDARY IS CRITICAL AS IT WILL DEFINE THE AREA FOR POTENTIAL HEAVY RAINFALL DEVELOPMENT WED NGT. BOTH THE NAM AND GFS PUSH THE BOUNDARY TO NEAR THE ARK BDR WITH THE GFS A LITTLE FURTHER SOUTH THAN THE NAM. GIVEN THE TRACK OF THE UPPER LEVEL LOW ACROSS OKLAHOMA...PREFER TO HEDGE MORE TOWARD THE SRN GFS MASS FIELDS. THE GFS WOULD SUGGEST THAT THE STRONG CONVECTIVE COMPLEX WOULD STAY JUST SOUTH OF THE CWA WITH ISENTROPIC LIFT PROVIDING MORE OF MOD TO OCCASIONALLY HEAVY RAIN WITH EMBEDDED CONVECTION FOR THE EXTREME SRN CWA. RAINFALL AMOUNTS MAY EXCEED ONE INCH FOR THIS PORTION OF THE CWA AND MAY CAUSE SOME FLOODING OF STREAMS AND RIVERS. HAVE NOT ISSUED A FLOOD WATCH DUE TO LACK OF CONFIDENCE IN THIS SCENARIO...ESPECIALLY SINCE THE HEAVY RAINFALL...IN EXCESS OF ONE INCH...MAY MISS THE SRN CWA. IN ADDITION...ONE TO ONE AND A HALF INCHES OF RAIN WILL BE MARGINAL FOR FLOODING. PRECIPITATION TO EXIT THE SERN CWA THURSDAY MORNING...WITH SLIGHTLY COOLER AND DRIER CONDITIONS. DB MEDIUM RANGE (FRIDAY-TUESDAY)... THE UPPER LEVEL LOW WILL CONTINUE TO SPIN OVER MANITOBA/ONTARIO THROUGH NEXT WEEK. MEANWHILE...QUASI-ZONAL TO TEMPORARY NORTHWEST FLOW WILL AFFECT THE WEST THROUGH CENTRAL CONUS. THIS IS A RATHER MESSY PATTERN TO PICK OUT AND TIME INDIVIDUAL SHORTWAVES THAT WILL MOVE ONSHORE FROM OVER THE PACIFIC. KEPT SLIGHT PRECIPITATION CHANCES GOING FOR MUCH OF THE FRIDAY INTO SUNDAY TIMEFRAME...BUT DID TRY TO HIGHLIGHT A PERIOD FOR GREATER PRECIPITATION CHANCES. THUS HAVE LOW END CHANCES FOR SHOWERS AND THUNDERSTORMS SATURDAY/SATURDAY NIGHT...WHERE THERE HAS BEEN AT LEAST SOME CONSISTENCY AMONGST THE MEDIUM RANGE MODEL SOLUTIONS WHEN A SHORTWAVE TROUGH IS FORECAST TO MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS. JUST AHEAD OF THE SHORTWAVE...AN ASSOCIATED SURFACE LOW/INVERTED TROUGH IS PROGGED TO TRACK ACROSS OKLAHOMA...BRINGING PRECIPITATION NORTH ACROSS THE FORECAST AREA AS IT PUSHES EAST. SURFACE HIGH PRESSURE AND UPPER SHORTWAVE RIDGING IS EXPECTED TO REACH THE FORECAST AREA BY THE LATTER PART OF THE WEEKEND...BRINGING A TEMPORARY WARMING TREND AND DRIER CONDITIONS FOR THE EARLY PART OF NEXT WEEK. STOFLET && .AVIATION... FOR THE 00Z TAFS...STRATUS/STRATOCU DECK HAS OVERSPREAD THE WESTERN MO WITH CEILINGS AVERAGING 1500FT. THIS CLOUD DECK SHOULD LIFT NORTH WITH LOW CLOUDS TEMPORARILY EXITING AROUND 04Z WITH MID CLOUDS SPREADING EAST FROM THE WESTERN KS CONVECTION ARRIVING LATE THIS EVENING. THE STRATOCU SHOULD REFORM DURING THE PRE-DAWN HOURS. MOST OF TONIGHT SHOULD REMAIN DRY. CURRENTLY ASSESSING THE LARGE AND EXPANDING AREA OF THUNDERSTORMS OVER WESTERN KS. THE MID LEVEL STEERING WINDS SHOULD TRACK THIS ACTIVITY DUE EAST OVERNIGHT. ARRIVAL TIME IS STILL AROUND 10Z WITH THE ACTIVITY LIKELY EXITING BY LATE MORNING. HOWEVER...MVFR CEILINGS WILL LIKELY CONTINUE INTO MID AFTERNOON AT BOTH MCI AND MKC WHILE LIFTING TO VFR CONDITIONS AT STJ FOR THE AFTERNOON HOURS. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT TUE MAY 6 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN CENTRAL AND WESTERN NEBRASKA THIS AFTERNOON WITH THE COMPLEX TO MOVE SOUTHEAST OVERNIGHT. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EXTREME NORTHWEST MISSOURI BETWEEN MIDNIGHT AND 3 AM AND MOVE TO AREAS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR BY DAYBREAK. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COMPLEX OF THUNDERSTORM WILL WEAKEN DURING THE EARLY MORNING HOURS ON WEDNESDAY AS IT MOVES TO THE EAST OUT OF THE OUTLOOK AREA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 10 AM...MAINLY ALONG AND EAST OF INTERSTATE 35 WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ONCE THE COMPLEX MOVES EAST OF THE OUTLOOK AREA BY NOON...A THUNDERSTORM OUTFLOW BOUNDARY OR WEAK COLD FRONT WILL SAG INTO SOUTHERN MISSOURI BY LATE AFTERNOON. THE FRONT IN COMBINATION WITH A STRONG UPPER LEVEL STORM SYSTEM MOVING THROUGH OKLAHOMA...WILL TRIGGER ANOTHER ROUND OF THUNDERSTORMS...MAINLY TO THE SOUTH OF INTERSTATE 70 BY LATE WEDNESDAY AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE THREAT OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. ALTHOUGH THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HEAVY RAINFALL IS POSSIBLE...ALONG AND SOUTH OF A LINE FROM PAOLA TO WARRENSBURG TO BOONVILLE. RAINFALL AMOUNTS LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT ARE EXPECTED TO AVERAGE AROUND ONE INCH WITH LOCALLY HIGHER AMOUNTS. AT THIS TIME...THE HEAVIEST RAINFALL AMOUNTS ARE EXPECTED TO REMAIN SOUTH...ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. THE RAIN WILL EXIT THE OUTLOOK AREA THURSDAY MORNING. THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND SATURDAY NIGHT. IT IS TOO EARLY TO DETERMINE WHETHER THERE IS ANY THREAT OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN NORTHEAST KANSAS AND NORTHERN AND WEST CENTRAL MISSOURI...MAINLY ALONG AND WEST OF A LINE FROM THE KANSAS CITY AREA NORTHEAST TO KIRKSVILLE. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1124 PM CDT TUE MAY 6 2008 MOZ001-070515- ATCHISON- 1124 PM CDT TUE MAY 6 2008 ...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY UNTIL 1215 AM CDT... AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF ROCKPORT...OR 22 MILES WEST OF TARKIO...MOVING EAST AT 41 MPH. THIS STORM WILL BE NEAR... ROCKPORT BY 1140 PM CDT. TARKIO AND 8 MILES NORTH OF FAIRFAX BY 1150 PM CDT. THE TOWNS OF WATSON...PHELPS CITY AND WESTBORO ARE ALSO IN THE PATH OF THIS STORM. SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. CUTTER
The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97031.